Missouri, 2018Hail and Damaging Winds in Missouri, March 16, 2018
March 16, 2018 · NWS PAH · 10 events in 7 counties and zones
A couple of clusters of strong to severe thunderstorms developed near a warm front extending from central Missouri southeastward to the Tennessee Valley. The primary type of severe weather was large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of clusters of strong to severe thunderstorms developed near a warm front extending from central Missouri southeastward to the Tennessee Valley. The primary type of severe weather was large hail. However, local wind damage accompanied a small bowing segment that organized late in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 16, 5:58 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 16, 5:58 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
658 PM CDT Fri Mar 16 2018
.UPDATE...
Issued at 658 PM CDT Fri Mar 16 2018
Updated aviation discussion for 00Z TAFs.
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 210 PM CDT Fri Mar 16 2018
The surface warm front is poised just to the south/west of the FA,
starting to nub into/across the southern SEMO border. Dew points
there are pooling in the mid-upr 50s, in the warm sector, with
gusts into/thru the teens mph accompanying the boundary and its
passage. Still dry 20s dew points hold over our north/east with
drier easterlies prevailing there.
Model soundings show a strong inversion below 10K feet,
effectively capping our rain chances this pm. This is assisted by
teleconnected height rises aloft, in response to the parent Low
pinwheelintg its way toward us from the Plains. We do see some
warm sector elevated/insentropic lift to our south, around MEM,
but this area is staying firmly south of us. Short res models
suggest that should continue to be the case for most of the rest
of the pm.
Things change tonight as the Low moves into Missouri, and the
surface warm front is ultimately drawn northward into/across our
area. The ridge is shunted east and the modeled soundings show
the inversion breaks down, allowing the ample warm/moist advection
to begin to precipitate. Thunder chances are minor, as we see the
back off on the swody1 with gen risk only. It looks to be mainly
with the lift of the warm front as an assisted lifting force, so
from about 00z-09z is the convective (slight) chance mention.
Storm total qpf looks to stay below 1/2 inch for the event, maybe
at 1/4 inch or less for most of us.
Most of the pcpn chance is with the warm front tonight. A
lingering pop in our north/east is carried tmrw, until the Low
itself passes with the trailing cold fropa. It'll be slightly
cooler/drier behind the front for Sunday, but still seasonal.
Pcpn chances return quickly Sunday night, as the upper flow backs
on the other side of the east ward departing ridge.
.LONG TERM...(Monday through Friday)
Issued at 210 PM CDT Fri Mar 16 2018
Forecast confidence is rather high in the larger-scale features
through the extended portion of this forecast.
The latest GFS, ECMWF, and GEM all bring a potent storm system
eastward across our region Monday. It will be a wet day, with at the
least, elevated showers and thunderstorms. The exact path of the
system will determine whether surface-based instability will develop
and bring the potential for severe storms. The deep-layer wind shear
will be impressive, so with any tangible surface-based instability,
supercellular structures will be possible. However, the strong
forcing may result in more linear structures, if the boundaries are
well-defined. The system will be nearly occluded, so the surface
boundaries may not be so well defined. At this point, Monday is
certainly worth monitoring closely for severe weather potential.
The Monday system will move by fairly quickly, but more energy will
dive south behind it and carve out a larger-scale trough, which may
keep the area wet into Wednesday. This trough is expected to push
east of the area later Wednesday into Thursday, as surface high
pressure settles overhead.
There definitely will be a good chance of a light freeze in the
north Tuesday night, and over most of the area Wednesday night. The
growing season is trying to get going across the region, but has not
reached the point where we will begin issuing Frost and Freeze
products just yet.
The surface high will slip east of the area next Friday, and some
warm advection precipitation will be possible Friday or Friday
night.
Temperatures will start out near normal levels Monday and then dip
well below normal Tuesday and Wednesday. We will begin to climb back
toward normal Thursday and Friday.
&&
.AVIATION...
Issued at 658 PM CDT Fri Mar 16 2018
As low pressure approaches tonight, shower coverage will be on the
increase through the evening, especially 02-08Z. A thunderstorm is
also possible later this evening, primarily west of the Wabash and
LBL (including KCGI/KPAH). Ceilings will lower to MVFR through the
evening and persist through much of the night. Partial clearing is
possible in western portions (KCGI/KPAH) later tonight, which could
lead to the development of patchy fog. Eastern portions of the area
(including KEVV/KOWB) will likely hang on to MVFR ceilings through
much of Saturday, while VFR conditions return to the rest of the
area. Southeast winds ahead of the warm front will become southerly
with the front's passage tonight, then shift westerly on Saturday
behind a cold front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Mar 16, 1:15 PM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
215 PM CDT Fri Mar 16 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
215 PM CDT Fri Mar 16 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A slight chance of thunderstorms will accompany a warm front's
passage across the area tonight. Severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A chance of thunderstorms is forecast Monday. It appears the best
chance will be over western Kentucky, where severe storms cannot
be ruled out at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter should stay abreast of the latest forecasts and updates
for potential activation chances.
In the hours before
Special weather statement, Mar 16, 8:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
928 PM CDT FRI MAR 16 2018
MOZ100-170315-
Wayne MO-
928 PM CDT FRI MAR 16 2018
...SPECIAL WEATHER STATEMENT...
At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving east at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Greenville In Wayne County, Williamsville, Shook and Mill Spring.
LAT...LON 3714 9078 3718 9022 3709 9022 3708 9011
3704 9011 3704 9015 3701 9015 3701 9017
3699 9017 3699 9018 3696 9021 3696 9022
3694 9022 3699 9071 3700 9073 3705 9073
3705 9078
TIME...MOT...LOC 0227Z 270DEG 33KT 3706 9072
RJPSpecial weather statement, Mar 16, 8:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
954 PM CDT FRI MAR 16 2018
MOZ107-170315-
Carter MO-
954 PM CDT FRI MAR 16 2018
...SPECIAL WEATHER STATEMENT...
At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 8 miles southeast of Van Buren, moving east at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ellsinore and Hunter.
LAT...LON 3702 9091 3703 9073 3700 9073 3700 9071
3697 9072 3697 9070 3693 9070 3693 9068
3689 9068 3688 9066 3682 9067 3687 9096
TIME...MOT...LOC 0253Z 270DEG 33KT 3695 9088
RJPHail, Carter
- When
- March 16, 9:00 PM CST to 9:10 PM CST
- Where
- Carter County, 2.76 mi W of Ellsinore to Ellsinore
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.930, -90.800
Dime-sized hail was reported at the junction of U.S. Highway 60 and State Route 21, and then east to Ellsinore.
Hail, Wayne
- When
- March 16, 9:19 PM CST
- Where
- Wayne County, Williamsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.970, -90.550
Hail, Bollinger
- When
- March 16, 9:29 PM CST
- Where
- Bollinger County, Arab
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.100, -90.080
Thunderstorm Wind, Stoddard
- When
- March 16, 9:40 PM CST
- Where
- Stoddard County, 3 mi S of Advance to 2 mi S of Advance
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 37.057, -89.920
A shed was damaged, a metal barn was leveled, and power lines were down on Highway 25. Debris was scattered approximately 300 yards. A pivot irrigation system was blown over.
Hail, Wayne
- When
- March 16, 9:43 PM CST
- Where
- Wayne County, Wappapello
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.930, -90.280
Thunderstorm Wind, Stoddard
- When
- March 16, 9:45 PM CST to 9:49 PM CST
- Where
- Stoddard County, Bell City to Painton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 37.030, -89.830
Damaging winds struck parts of northern Stoddard County. Near Bell City, a house sustained shingle damage, and pieces of aluminum siding were wrapped around tree branches. At Painton, an attached garage sustained roof damage.
Hail, Scott
- When
- March 16, 10:00 PM CST to 10:02 PM CST
- Where
- Scott County, Oran
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.080, -89.670
The hail accumulated four inches deep in some areas.
Hail, Butler
- When
- March 16, 10:03 PM CST
- Where
- Butler County, Fisk
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 36.780, -90.220
Hail, Scott
- When
- March 16, 10:08 PM CST
- Where
- Scott County, Benton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.100, -89.570
Hail, New Madrid
- When
- March 16, 10:43 PM CST
- Where
- New Madrid County, Canalou
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.750, -89.680
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, March 16, 20181 death · 1 event
- Winter Storm and Winter Weather in South Dakota, March 16, 201824 events
- Winter Weather in South Dakota, March 16, 201816 events
- High Wind in Kansas, March 16, 201865 kt wind · 11 events
- Flooding in South Dakota, March 16 to 27, 20189 events
- Winter Weather in Iowa, March 16, 20189 events
- Hail in Kentucky, March 16, 2018$10,000 · 1.75 in hail · 6 events
- Winter Storm in Nebraska, March 16, 20185 events
- Winter Storm in South Dakota, March 16, 20185 events
- Winter Storm in Nebraska, March 16, 20183 events
- Wildfire in Oklahoma, March 16, 20183 events
- Drought in Texas, March 16 to 29, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739920, 739921, 739922, 739929, 739923, 739930, 739924, 739925, 739927, 739928.